Alert archive / Mississippi / Flash Flood Warnings in 2020

Flash Flood Warning 21, NWS New Orleans, LA

July 13, 2020Hancock County, Harrison County, Pearl River County, Mississippi

NWS New Orleans, LA issued this flash flood warning at Jul 13, 2020, 6:56 AM CDT for Hancock County, Harrison County, Pearl River County, Mississippi. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 13, 2020, 6:56 AM CDT (11:56 UTC)
Expired
Jul 13, 2020, 9:00 AM CDT
In force
2 hr
Issued by
NWS New Orleans, LA
Area
Storm-based polygon
Flood severity
None

Counties Hancock County, MS, Harrison County, MS, Pearl River County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 11.9 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2020-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2514 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2020-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2514 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
1455 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

114 
WGUS54 KLIX 131156
FFWLIX
MSC045-047-109-131400-
/O.NEW.KLIX.FF.W.0021.200713T1156Z-200713T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service New Orleans LA
656 AM CDT Mon Jul 13 2020

The National Weather Service in New Orleans has issued a

* Flash Flood Warning for...
  Northwestern Harrison County in southeastern Mississippi...
  Northeastern Hancock County in southern Mississippi...
  Southeastern Pearl River County in southern Mississippi...

* Until 900 AM CDT.

* At 656 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain in Mill Creek area near Ridge Road and Tally Shaw Road. 
  Between 1 and 4 inches of rain have fallen. Flash flooding is 
  ongoing or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Doppler radar.

  IMPACT...Flooding of small creeks and streams as well as other
           drainage and low lying areas.

* Some locations that will experience flash flooding include...
  mainly rural areas of Northwestern Harrison, Northeastern Hancock 
  and Southeastern Pearl River Counties

This includes the following streams and drainages...
  Mill Creek, Pen Branch, Wolf River, Crane Creek and Little Biloxi 
  River.

Additional rainfall amounts of 1 to 2 inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from heavy rainfall will cause flooding of small 
creeks and streams, country roads, farmland, and other low lying 
spots.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

&&

LAT...LON 3068 8938 3068 8934 3065 8934 3065 8932
      3065 8931 3065 8929 3060 8929 3063 8937

FLASH FLOOD...RADAR INDICATED

$$

24/RR
1 follow-up statement
088 
WGUS74 KLIX 131403
FFSLIX

Flash Flood Statement
National Weather Service New Orleans LA
903 AM CDT Mon Jul 13 2020

MSC045-047-109-131413-
/O.EXP.KLIX.FF.W.0021.000000T0000Z-200713T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Hancock MS-Harrison MS-Pearl River MS-
903 AM CDT Mon Jul 13 2020

...FLASH FLOOD WARNING HAS EXPIRED FOR NORTHWESTERN HARRISON, 
NORTHEASTERN HANCOCK AND SOUTHEASTERN PEARL RIVER COUNTIES...

Flood waters have receded. The heavy rain has ended. Flooding is no 
longer expected to pose a threat. Please continue to heed remaining 
road closures.

LAT...LON 3068 8938 3068 8934 3065 8934 3065 8932
      3065 8931 3065 8929 3060 8929 3063 8937

$$

TD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this flash flood warning went out at Jul 13, 3:57 AM CDT, 2 hours 59 minutes earlier.

Area forecast discussion, Jul 13, 3:57 AM CDT, 2 hours 59 minutes before
AREA FORECAST DISCUSSION
National Weather Service New Orleans LA
357 AM CDT Mon Jul 13 2020

.SHORT TERM...
An upper level ridge is still centered over New Mexico/Arizona but
with troughs now on its east and northwest sides. The CWA sits on
the eastern edge of the ridge with a trough on eastern remainder of
the US. A weak ripple on the eastern trough has helped to maintain
convection through the overnight hours along the Mississippi coast.
Models indicate that this activity will gradually weaken as it moves
offshore over the next several hours.

Stifling heat continues across the region as upper 70 to lower 80
dewpoints remain in place while above normal temps persist due to
the upper level ridge centered west of the area. Guidance brings
high temps back up into the mid/upper 90 high temps, although
slightly cooler than yesterday. Those temps with similar dewpoints
will support 108 to maybe 118 degree heat indicies. The core of the
excessively high heat index values of 113+ looks to be more confined
to the New Orleans Metro. In fact, observations across the city
show that there just hasn't been any overnight relief to the heat
with heat indices currently in the mid to upper 90s. Thus, will
be adding an excessive heat warning for those parishes. A heat
advisory will be in effect for the rest of the CWA.

Relief from rain is looking a bit better today than previous days as
models suggest the strong ridge may be starting to weaken from the
upper trough coming in the Pacific Northwest and the current impulse
moving through the southeast US. The POPs for today are mostly a
combo of the GFS, NBM and HRRR which have 30-40% south of a line
from Gonzales to New Orleans and 20% elsewhere. As mentioned in
previous days, inverted-v lower atmosphere profile and dry air aloft
are conducive for strong/damaging winds.

Lows will struggle to reach the upper 70s for many locations again
tonight. New Orleans metro still in the 80 to 82 degree range (83-85
along the Lakefront). Thus, continue to increase forecast overnight
lows in New Orleans metro by a couple degrees above the NBM guidance
to account for that local climatology.

The trend of slight improvements in heat continues Tuesday and
Wednesday as the upper ridge to the west weakens. Improvements are
relative because it'll still be hot with heat advisory conditions
likely in place. Its not until Wednesday that we may finally see
heat indicies under 108 with regularity. At the same time, and part
of the help, thunderstorm chances will be on the rise.

MEFFER
&&

.LONG TERM...Well things continue to look like we will transition
into a more typical environment. So instead of melting before you
walk out the door we move into the more normal Summer days of just
needing to change clothes 5 minutes after walking outside but hey
beggars can't be choosers. Still looks like rain chances will
increase for the latter half of the week. Pretty good agreement in
the model world so will only make rather small adjustments to the
forecast.

We still anticipate the ridge to expand to the east-northeast across
the Mid MS Valley and into the TN Valley, eventually putting the
region under easterly flow. With that we will obviously see easterly
waves which will likely bring with them rain. The increase in rain
will also be accompanied by greater cloud coverage. In addition to
that we also look to have slightly cooler LL temps so the
combination of all of these should keep highs in the lower to mid
90s. Now again it will still be somewhat miserable as the humidity
is not going to go anywhere so until showers and thunderstorms
develop it will be quite muggy with heat indices climbing into the
lower to mid 100s each day. /CAB/

&&

.MARINE...
A few showers and storms are lurking in the coastal waters off the
MS coast this morning with more extensive coverage off Mobile Bay.
The waters east of the MS River may be a region of active weather
over the next several days as upper impulses moving along the fringe
of large high pressure ridge situated over the center of the nation
move offshore. Otherwise, relatively light winds and low seas
expected outside of convection. 24/RR

&&

.AVIATION...
VFR conditions at all terminals this morning, prevailing for much of
the day. There is VCTS at KPQL (non-TAF site) currently, and will
likely be the case at KGPT and possibly KASD later this morning.
Other locations to have brief VCTS in the mid to late afternoon
hours. 24/RR

&&

.DSS...
CODE: Blue
Activities: Critical DSS sites support
            NASA SLS support
            Excessive Heat Warning
            Marginal risk severe storms

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  94  76  94  77 /  20  10  30   0
BTR  97  77  95  77 /  20  10  30   0
ASD  95  77  95  77 /  20  10  40   0
MSY  97  82  97  81 /  30  10  40   0
GPT  92  78  91  79 /  30  10  30  10
PQL  95  77  94  76 /  30  10  30  10

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...Heat Advisory from 10 AM this morning to 8 PM CDT this evening
     for LAZ034>037-039-040-046>050-056-065>072.

     Excessive Heat Warning from 10 AM this morning to 8 PM CDT this
     evening for LAZ057>064.

GM...None.
MS...Heat Advisory from 10 AM this morning to 8 PM CDT this evening
     for MSZ068>071-077-080>082.

GM...None.
&&

In the hours before

Special weather statement, Jul 13, 2:09 AM CDT, 4 hours 47 minutes before
Special Weather Statement
National Weather Service New Orleans LA
209 AM CDT Mon Jul 13 2020

MSZ082-130815-
Jackson-
209 AM CDT Mon Jul 13 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN JACKSON
COUNTY...

At 209 AM CDT, radar indicated strong thunderstorms were located
along a line extending from 15 miles east of Perkinston to near
Tanner Williams, Alabama. Movement was east at 15 mph.

Winds in excess of 30 mph are possible with these storms.

Locations impacted include...
Big Point, Hurley, Wade and Vancleave.

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3058 8888 3071 8889 3073 8888 3074 8842
      3072 8841 3061 8840 3056 8841
TIME...MOT...LOC 0709Z 282DEG 13KT 3074 8888 3074 8842

24/RR
Special weather statement, Jul 13, 2:26 AM CDT, 4 hours 30 minutes before
Special Weather Statement
National Weather Service New Orleans LA
226 AM CDT Mon Jul 13 2020

MSZ081-082-130800-
Jackson-Harrison-
226 AM CDT Mon Jul 13 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN HARRISON
AND JACKSON COUNTIES...

At 226 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Big Point to near Vancleave to 16
miles east of Perkinston. Movement was south at 15 mph.

Winds in excess of 30 mph are possible with these storms.

Locations impacted include...
Biloxi, Ocean Springs, Moss Point, St. Martin, Escatawpa, Gautier,
D'iberville, Wade, Latimer, Big Point, Helena, Gulf Hills, Hurley,
Vancleave, Gulf Park Estates and Hickory Hills.

LAT...LON 3037 8841 3038 8881 3043 8885 3043 8891
      3040 8886 3039 8886 3040 8896 3042 8896
      3042 8891 3043 8896 3063 8899 3068 8897
      3067 8889 3073 8888 3073 8876 3068 8871
      3068 8841
TIME...MOT...LOC 0726Z 004DEG 13KT 3062 8843 3062 8872 3077 8886

24/RR
Special weather statement, Jul 13, 5:53 AM CDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service New Orleans LA
553 AM CDT Mon Jul 13 2020

MSZ081-131130-
Harrison-
553 AM CDT Mon Jul 13 2020

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT HARRISON COUNTY...

At 552 AM CDT, strong thunderstorms were clustered near Lyman, or 11
miles northwest of Gulfport, moving southeast at 20 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Gulfport, Biloxi, Long Beach, St. Martin, D'iberville, Saucier,
Lyman, Latimer and Gulfport Airport.

If outdoors, consider seeking shelter inside a building.

LAT...LON 3038 8907 3036 8909 3036 8912 3030 8929
      3036 8928 3039 8934 3065 8934 3065 8925
      3068 8924 3067 8889 3043 8888 3043 8899
      3042 8901 3042 8891 3040 8886
TIME...MOT...LOC 1052Z 304DEG 16KT 3056 8919

24/RR
Special weather statement, Jul 13, 5:55 AM CDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service New Orleans LA
555 AM CDT Mon Jul 13 2020

LAZ040-062>064-131130-
Orleans-Upper St. Bernard-St. Tammany-Upper Plaquemines-
555 AM CDT Mon Jul 13 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN ST.
BERNARD...ORLEANS AND SOUTH CENTRAL ST. TAMMANY PARISHES...

At 554 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Lacombe to near New Orleans to near
East New Orleans. Movement was southeast at 10 mph.

Winds in excess of 30 mph are possible with these storms.

Locations impacted include...
New Orleans, Slidell, Chalmette, East New Orleans, Belle Chasse,
Violet, Meraux, Lacombe, Arabi, Poydras and Lakefront Airport.

If outdoors, consider seeking shelter inside a building.

LAT...LON 2999 9010 3006 9003 3004 9003 3008 8993
      3023 8985 3025 8987 3026 8998 3035 9003
      3029 8977 3018 8974 3022 8984 3016 8987
      3010 8981 3017 8974 3003 8972 3004 8982
      3002 8984 2994 8984 2995 8973 2981 8987
TIME...MOT...LOC 1054Z 297DEG 9KT 3025 8994 3010 8990 3002 8998

24/RR
Special weather statement, Jul 13, 6:25 AM CDT, 31 minutes before
Special Weather Statement
National Weather Service New Orleans LA
625 AM CDT Mon Jul 13 2020

MSZ077-080-081-131200-
Harrison-Hancock-Pearl River-
625 AM CDT Mon Jul 13 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN
HARRISON...NORTHEASTERN HANCOCK AND SOUTHEASTERN PEARL RIVER
COUNTIES...

At 625 AM CDT, radar indicated strong thunderstorms were located
along a line extending from 11 miles east of Mcneil to 7 miles west
of Lyman. Movement was south at 10 mph.

Winds in excess of 30 mph are possible with these storms.

Locations impacted include...
Long Beach, Diamondhead and Kiln.

If outdoors, consider seeking shelter inside a building.

LAT...LON 3053 8918 3034 8916 3030 8927 3032 8930
      3035 8928 3036 8928 3036 8931 3038 8932
      3037 8935 3056 8958 3077 8949
TIME...MOT...LOC 1125Z 006DEG 7KT 3066 8944 3050 8925

24/RR

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 7:53 PM CDTSpecial Weather StatementLIXAmite37 min
Jul 12, 9:17 PM CDTSpecial Weather StatementLIXJackson28 min
Jul 13, 2:09 AM CDTSpecial Weather StatementLIXJackson66 min
Jul 13, 2:26 AM CDTSpecial Weather StatementLIXJackson34 min
Jul 13, 5:53 AM CDTSpecial Weather StatementLIXHarrison37 min
Jul 13, 6:25 AM CDTSpecial Weather StatementLIXHancock35 min
Jul 13, 7:55 AM CDTFlash Flood WarningLIXJackson110 min
Jul 13, 3:40 PM CDTHeat AdvisoryLIXAmite, Pearl River, Pike, Walthall, Wilkinson28 hr

Nearby

Flash Flood Warnings in Mississippi, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.